Hail, Barry
- When
- April 4, 5:03 PM CST
- Where
- Barry County, Shell Knob Turkey Ar
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.580, -93.670
Half dollar sized hail was reported.
Strong to severe storms affected the region from the late afternoon of the 4th to the afternoon of the 5th as a surface low and cold front over central Kansas moved across the Ozarks. Hail up to 2 inches in diameter occurred in Taney County near Lake Taneycomo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms affected the region from the late afternoon of the 4th to the afternoon of the 5th as a surface low and cold front over central Kansas moved across the Ozarks. Hail up to 2 inches in diameter occurred in Taney County near Lake Taneycomo. Rainfall accumulations averaged between one-quarter inch and one-half inch, with isolated accumulations near two inches over Oregon County in south central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 1:45 PM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
245 PM CDT Tue Apr 4 2023
Key Messages:
1. Potential for significant severe thunderstorms including
dangerous night time tornadoes late evening through early
Wednesday morning.
2. Gusty southerly winds up to 45 mph likely this afternoon and
evening within the Wind Advisory.
3. Cooler and drier weather Wednesday through Friday. Monitor for
frost potential Thursday and Friday mornings.
4. Warming trend through the weekend into early next week.
.MESOSCALE DISCUSSION...
Issued at 245 PM CDT Tue Apr 4 2023
The 1 PM RAP analysis showed significant convective inhibition
(~100-215 J/kg) across southwest Missouri and southeast Kansas
early this afternoon. These data are supported by the 11:37 AM
Columbia, MO sounding which sampled 214 J/kg of MLCIN with 1963
J/kg of MLCAPE. Nonetheless, isolated convective initiation was
observed over Bates County, MO, appearing to be along a tongue of
higher boundary layer mixing ratios.
HRRR and RAP forecasts are in decent agreement showing gradual CIN
erosion after 4 PM into the evening; however CAMs have been
inconsistent regarding convective initiation over the last several
runs, so there still remain questions regarding storm coverage in
the 4 PM to 10 PM timeframe. However, with MLCAPE progged in the
1500-2500 J/kg range, 0-6 km bulk shear of 60-70 kt, and 0-1 km
SRH >400 m2/s2, the environment would be highly supportive of
supercell development for any updraft that is able to penetrate
the cap, which could be accomplished cooling aloft or increasing
lapse rates. By late evening into the overnight hours, SSCRAM
output shows increasing potential for severe thunderstorm
development generally from a Branson- Springfield- Rolla line and
east. With an increasing low- level jet of 60 kt and point
forecast soundings indicating large hail parameters >8, the
potential for tennis ball size hail, damaging winds, and strong
tornadoes will exist.
By midnight, the cold front will provide forcing for a line of
storms moving through the forecast area overnight into the morning
hours. Hi-res guidance indicates the parameter space will
continue to be supportive of all modes of severe weather,
particularly north of the I-44 corridor. The special 3 PM and 11
PM SGF soundings will provide greater insight into the evolution
of the atmosphere throughout the event.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue Apr 4 2023
A strong system associated with an upper level trough will impact
the central CONUS later this evening, before exiting Wednesday
morning. This system will feature strong to severe thunderstorms
capable of producing large hail, damaging wind gusts, and
tornadoes. This system will also feature non-thunderstorm gusty
southerly winds. Any flooding potential will remain low and localized
across portions of south central Missouri.
A strengthening surface low will continue to develop across
eastern Kansas and track northeast into Iowa this evening. The
area remains enveloped in the warm sector through the afternoon
with highs climbing into the upper 70s to middle 80s. Meanwhile,
low-level moisture continues to funnel into the area with strong
warm air advection occuring. Dewpoints through the event will be
in the lower to middle 60s. The remaining uncertainty is the
timing of breaking the cap associated with the elevated mixed
layer. Recent guidance continues to suggest a strong cap slowly
eroding after dark. This will be resolved through satellite,
radar, and mesoanalysis trends (refer to Mesoscale Discussion).
Nonetheless, expectations are for most of the area to remain dry
through the late afternoon and early evening before scattered
showers and thunderstorms develop through the middle to late
evening. The SPC has outlined much of the area in an Enhanced
risk, with a Moderate risk southeast of the Interstate 44 corridor
into south central Missouri. This includes hatched hail and
tornado areas, denoting the potential for significant weather.
Any activity that develops within the warm sector (ahead of the
cold front) would likely be discrete in nature. There is the
potential for a few strong tornadoes (EF2+) within any discrete
activity. Meanwhile, a potential QLCS will sweep through the area
along the cold front early Wednesday morning posing a risk for
damaging winds and tornadoes. In general, the QLCS tornadoes would
be shorter-lived and weaker than discrete supercell tornadoes.
This event will need to be monitored closely given the nocturnal
nature. Additionally details of the mesoscale environment and how
it may unfold are provided in the Mesoscale Discussion.
Meanwhile, strong southerly wind gusts will continue to ramp up
through the afternoon and evening as the pressure gradient
tightens. A Wind Advisory is in effect through tonight for areas
along and north of the Interstate 44 with wind gusts of 30 to 45
mph expected.
By Wednesday morning, activity will exit the region with the
frontal passage clearing the area by mid-morning. Expect breezy
west/northwest winds to continue behind the frontal passage.
Despite cloud cover clearing through Wednesday morning and
afternoon, cooler temperatures will filter into the area.
Afternoon highs will vary from middle 50s northwest to lower 60s
southeast. A chilly night can be expected with overnight lows in
the middle to upper 30s. Some frost potential may exist across
west central and central Missouri into Thursday morning, but
confidence remains low at this time given the dry airmass.
.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Apr 4 2023
Cooler and drier air persists on Thursday with afternoon highs in
the upper 50s to around 60. Yet another chilly night into Friday
morning with lows around freezing. Likewise, the dry airmass
should limit any frost potential. Meanwhile, temperatures at or
near freezing are forecast to only occur around sunrise. Continue
to monitor for potential frost or freeze.
By the weekend, a warming trend is expected in the wake of exiting
high pressure. This will set the stage for lower RH values and
increasing winds that will result in some elevated fire concerns
on Friday. Recent trends in the "green up" around the area will
begin to suppress fire weather concerns over the coming weeks.
Afternoon highs in the middle 60s on Friday.
The warming trend continues into Saturday and Sunday. A pleasant
weekend is expected with mostly dry conditions as highs climb into
the upper 60s to lower 70s. Low end precipitation chances with a
quick moving system late Sunday into Monday.
Heading into next week and beyond, the pattern favors above normal
temperatures and drier weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Apr 4 2023
A strong system will impact the region later today and through the
overnight. Expect high level clouds this afternoon with southerly
wind gusts of 25 to 35 knots. Occasional wind gusts over 40 knots
may occur by this evening at KJLN and KSGF. Gusty winds will
continue through the remainder of the TAF period. Additionally,
LLWS of 40 to 50 knots can be expected overnight.
Increasing chances for showers and thunderstorms to develop
around or after 00Z. The thunderstorms have the potential to be
strong to severe, capable of producing hail, damaging wind gusts,
and tornadoes. Periods of MVFR to IFR flight conditions can be
expected within any thunderstorms as a result of reduced ceilings
and visibilities. A cold front will sweep through the area between
08-12Z, turnings the winds from the south to west/northwest.
Shower and thunderstorm activity clears the area through early
Wednesday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Wednesday for MOZ055-066>068-
077>080-088>091-094.
Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
MOZ056>058-069>071-081.
KS...Wind Advisory until 1 AM CDT Wednesday for KSZ073-097-101.
&&
MESOSCALE...Didio
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...PerezHazardous Weather Outlook National Weather Service Springfield MO 325 PM CDT Tue Apr 4 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 325 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk Elevated non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms could develop as early as 5-8pm across southern Missouri, with higher chances from 8pm to midnight. Any supercells that develop during this time pose the risk for large hail up to the size of tennis balls, damaging winds up to 70 mph and tornadoes. There is a particular concern for stronger tornadoes during the night time hours for locations along and east of Springfield. After midnight, an additional round of thunderstorms is expected to develop along the cold front. This would be a line of thunderstorms posing the risk of hail up to the size of quarters, damaging winds and tornadoes. The flooding threat remains low with this system. Wind gusts of 35 to 50 mph are likely across the area this afternoon through tonight outside of any thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cooler air mass will move into the region behind the system Wednesday through Friday and there is the potential for frost during these mid to late week mornings. Given the dry air in place, elevated fire weather conditions will develop Wednesday and again Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into tonight for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail was reported.
Penny sized hail was reported via MPing.
Quarter sized hail was reported via social media.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Wind driven quarter sized hail damaged to siding, windows, and roofs of up to 30 homes and as many as 50 vehicles. Several large trees were also blown down by the estimated 52 knot winds.
Hen egg (2 inch) diameter hail was reported. Minor damage occurred on several vehicles.
Quarter sized hail was reported.
Half dollar sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Hail from quarters to half dollars in size was reported.
A large tree was reported down along County Road 385.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091805, 1091806, 1091807, 1091809, 1091811, 1091813, 1091815, 1091817, 1091818, 1094531, 1091819, 1091820, 1091821, 1091822, 1091823, 1091826.